Skip to Content

What are the common side effects of antibiotics?

Medically reviewed by Drugs.com. Last updated on Sep 23, 2020.

Official Answer

by Drugs.com

The most common side effects of antibiotics are upset stomach, diarrhea or soft stools, and nausea.

All medications have side effects and that includes antibiotics. When used at the recommended dosage, antibiotics are considered safe.

Some antibiotics cause a rash, but this is not always a sign of an allergic reaction. Because antibiotics often kill off favorable bacteria as well as unwanted bacteria, an overgrowth of certain organisms that are naturally kept in check by bacteria, such as the yeast Candida Albicans, resulting in thrush, is not uncommon. An overgrowth of another bacteria, called Clostridium difficile, is also a possible side effect of antibiotics. Symptoms include severe watery or bloody diarrhea and stomach cramps.

Contact your health care provider if you are experiencing a bothersome side effect to an antibiotic. Do not stop the antibiotic without talking to your doctor first, unless the side effect is severe.

Rarely, severe allergic reactions can occur with antibiotics. Just how common severe allergic reactions are with antibiotics, in general, is not known, but they are generally rare. For example, the incidence of anaphylactic reactions to penicillin is 0.004 to 0.015%, which means that between 4 and 15 people out of every 100,000 who take penicillin have a severe allergic reaction. Symptoms of a severe allergic reaction include:

  • Difficulty breathing, wheezing, facial swelling (lips, tongue, throat, face)
  • Nausea and vomiting
  • Severe body-wide rash, that may consist of blisters, pustules, or is extremely itchy
  • Shock.

Seek urgent medical advice if you are experiencing a severe allergic reaction.

For more information see Common Side Effects from Antibiotics, and Allergies and Reactions.

Related Medical Questions

Related Support Groups